August 13, 1973

Intravenous Diazepam Administration

Author Affiliations

Zieglerspital Berne, Switzerland

JAMA. 1973;225(7):750. doi:10.1001/jama.1973.03220340054030

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  The finding, that intravenously administered diazepam causes phlebitis is well documented by Langdon et al (223:184, 1972) and confirmed by the observations of Wehlage (224:128, 1973). We also found the high chance for a thrombophlebitis after intravenous diazepam administration. What I miss in the above mentioned communications is the discussion of the cause of this adverse drug reaction; I offer the following explanation.Another drug, that when intravenously administered often leads to thrombophlebitis especially after multiple applications, is diphenylhydantoin (Epanutin). The solvent of both diazepam and diphenylhydantoin is identical and consists of propylenglycolum 40%. This chemical is necessary for watersolubility and unfortunately irritates the endothelium of veins. The choice of big veins and slow injection reduce the risk for thrombophlebitis.